Previous article Table of Contents  Next article

LETTER TO EDITOR
Year : 2013  |  Volume : 7  |  Issue : 4  |  Page : 484-485

Methanol toxicity following esmolol infusion in a post-operative case of pheochromocytoma resection


Department of Critical Care Medicine, Sanjay Gandhi Post Graduate Institute of Medical Science, Lucknow, Uttar Pradesh, India

Correspondence Address:
Tanmoy Ghatak
Department of Critical Care Medicine, Sanjay Gandhi Post Graduate Institute of Medical Science, Lucknow - 226 014, Uttar Pradesh
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/1658-354X.121062

Rights and Permissions
Date of Web Publication7-Nov-2013
 


How to cite this article:
Ghatak T, Samanta S. Methanol toxicity following esmolol infusion in a post-operative case of pheochromocytoma resection. Saudi J Anaesth 2013;7:484-5

How to cite this URL:
Ghatak T, Samanta S. Methanol toxicity following esmolol infusion in a post-operative case of pheochromocytoma resection. Saudi J Anaesth [serial online] 2013 [cited 2020 Feb 25];7:484-5. Available from: http://www.saudija.org/text.asp?2013/7/4/484/121062

Sir,

Esmolol is an ultra-short acting beta-adrenergic receptor blocker used in anesthesia for its cardio-selective anti-adrenergic effects. [1],[2] It is known that esmolol is metabolized by plasma and red blood cell esterase to methanol in a low concentration. [1] We are reporting herein a case of inadvertent methanol toxicity following esmolol infusion in a postoperative case of pheochromocytoma. The patient's family reviewed this report and gave written consent for publication.

A 14-year-old girl with a diagnosed case of right-sided adrenal pheochromocytoma (sporadic) was posted for open resection [Figure 1]. Preoperatively, she was of American Society of Anesthesiology physical status class II (hypertensive) on oral antihypertensive medication (prazocin 3 mg and metoprolol 50 mg, twice daily). Preoperative electrocardiogram (ECG) showed sinus tachycardia and left ventricular hypertrophy. Transthoracic echocardiography (TTE) showed hypertrophic left ventricle with 50% left ventricular ejection fraction.
Figure 1: Contrast‑enhanced computed tomography scan of abdomen of the patient showing right adrenal pheochromocytoma (arrow)

Click here to view


She was premedicated with previously prescribed drugs and alprazolam 0.25 mg. Under basic monitoring (ECG, non-invasive blood pressure, pulse-oximetry), thoracic epidural was placed at T10-11 level. Arterial line was placed in the right radial artery under local anesthesia. The patient was induced with propofol 80 mg, fentanyl 100 μg, esmolol 30 mg, and intubated endotracheally with vecuronium 8 mg. We inserted an ultrasound-guided right internal jugular vein cannula postinduction. She was monitored with basic monitors plus invasive arterial blood pressure, central venous pressure, and train-of-four (TOF). We controlled patient's heart rate, blood pressure during tumor manipulation with nitroglycerine (NTG) and esmolol (total 300 mg) infusion. Tumor resection was prolonged due to local adherences. After adrenal venous clamping, esmolol and NTG were stopped and noradrenaline was started for hypotension. Perioperative arterial blood gas (ABG) showed mild acidosis (pH 7.34). Blood loss was around 600 ml and required a packed cell transfusion. The patient could be extubated with minimum noradrenaline support.

She was shifted to the postoperative ward and, 1 hour after extubation, she complained of blurring of vision and gradually developed tachypnea, altered level of consciousness, and increasing acidosis (pH 7.01, base deficit 14, anion gap 24) with normal electrolytes. She was re-intubated and put into mechanical ventilation and vasopressor support was increased. On investigation, renal functions and serial lactates were normal. In view of high osmolal gap, we suspected methanol toxicity and plasma methanol level was found 10 mmol/L ( n=6.5 mmol/l). Ophthalmoscopy view revealed hyperemia and edematous optic disc and mild macular edema. Cabin was turned into dark room. Acidosis was corrected by sodium bicarbonate infusion and hemodialysis. [3] Folic acid tablets, thiamine (100 mg) injections were added in the treatment. Her acidosis started improving and her noradrenaline requirement was reduced. Postdialysis plasma methanol level was 4 mmol/L. She could be extubated and successfully discharged from the hospital without any sequel.

By plasma and red blood cell esterase, esmolol is rapidly metabolized to an acid metabolite and methanol. [1],[2] These esterases cannot be saturated so that esmolol metabolism could occur fast. [1] It is usually stated that the methanol level from ethanol is <2% of the threshold of toxicity. [1],[2] It is also known that this methanol is excreted in urine. [1] Extensive literature search does not clearly reveal about the amount of methanol produced with continuous infusion of esmolol. We feel that methanol toxicity in our case occurred due to continuous infusion of esmolol. Methanol excretion from medically diseased (hypertensive) kidney (though renal functions were normal) may also be a factor. Timely hemodialysis helped us along with other acidosis correction measures and supportive therapy. We did not use ethanol or fomipazole (due to non-availability).

To our knowledge, it is the first case report of methanol toxicity following esmolol infusion.

We suggest methanol toxicity can be suspected in patients after prolonged esmolol infusion with unexplained metabolic acidosis with a high anion gap and high osmolal gap. Especially in such patient with vision disturbances or neurological deterioration in postoperative period, this possibility should always be kept in mind.

 
  References Top

1.Esmolol WD. A review of its therapeutic efficacy and pharmacokinetic characteristics. Clin Pharmacokinet 1995;28:190-202.  Back to cited text no. 1
    
2.Krumpl G, Domanovits H, Stix G, Heinz G. Esmolol in Cardiology, emergency and critical-care medicine. Austrian J Cardiol 2012;19:2-8.  Back to cited text no. 2
    
3.Kute VB, Godara SM, Shah PR, Gumber MR, Goplani KR, Vanikar AV, et al. Hemodialysis for methyl alcohol poisoning: A single-center experience. Saudi J Kidney Dis Transpl 2012;23:37-43.  Back to cited text no. 3
[PUBMED]  Medknow Journal  


    Figures

  [Figure 1]


This article has been cited by
1 Esmolol
Reactions Weekly. 2014; 1521(1): 74
[Pubmed] | [DOI]



 

Top
 
Previous article    Next article
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  IN THIS Article
   References
   Article Figures

 Article Access Statistics
    Viewed1235    
    Printed19    
    Emailed1    
    PDF Downloaded81    
    Comments [Add]    
    Cited by others 1    

Recommend this journal